LONDON -- Headache patients receiving prophylactic high-dose verapamil face a risk of heart rhythm disturbances that warrants EKG monitoring of all patients on the therapy, investigators here concluded.
LONDON, Aug. 13 -- Headache patients receiving prophylactic high-dose verapamil face a risk of heart rhythm disturbances that warrants EKG monitoring of all patients on the therapy, investigators have concluded.
Arrhythmias occurred in 19% of patients with cluster headache receiving prophylactic doses of verapamil as high as 1200 mg a day, Peter J. Goadsby, M.D., Ph.D., D.Sc, of the Institute of Neurology here, and colleagues, reported in the August issue of Neurology.
Additionally, they said, 36% of patients had episodes of bradycardia.
"This study highlights the need for careful EKG monitoring of patients with [cluster headache] while on verapamil," the authors concluded. "EKG abnormalities could occur even at the lower doses of 240 mg daily, so it would be insufficient only to perform EKGs at higher doses."
Verapamil has emerged as an effective and increasingly popular therapeutic choice for prevention of cluster headache, an excruciatingly painful headache syndrome, the researchers noted. The calcium-channel blocker has fewer side effects and a shorter latency period when compared with lithium, another option for cluster headache prophylaxis.
Clinical experience with verapamil has shown that higher doses than those used for cardiologic indications are required for cluster headache. However, no formal guidelines exist to direct the use of the drug for prevention of cluster headache.
The investigators reviewed medical records of 369 patients with cluster headache, 217 of whom had been treated with verapamil. The dose averaged 512 mg/day and ranged from 20 mg/day to 1200 mg/day. The chart review showed that 128 patients had EKGs while on verapamil, and hospital notes were available for 108.
The 108 patients had a mean age of 42, and their average daily verapamil dose was 587 mg (range 240 to 1200 mg).
Review of EKG results demonstrated atrioventricular conduction abnormalities in 21 patients (19%) whose verapamil dose averaged 567 mg/d (range 240 to 960 mg/d).
Thirteen patients (12%) had first-degree heart block (PR >0.2 seconds), with one requiring a permanent pacemaker. Nine patients had other types of arrhythmias, consisting of complete heart block (N=4), second-degree heart block (N=1), and right bundle branch block (N=4).
Bradycardia occurred in 39 of the 108 patients during verapamil therapy. Treatment was stopped in only four cases.
In discussing the findings, the authors noted that verapamil caused no adverse effects in hypertensive patients treated at a dose of 180 mg/d, and fewer than 1% of patients developed bradycardia at a dose of 240 mg/d.
The study clearly implicated verapamil as the cause of AV block, as the PR interval normalized with discontinuation of the drug. Complete data were not available on all patients, so the investigators could not determine whether the PR interval returned to normal in all cases after cessation of verapamil.
Other side effects were also reported by 11 of the 21 patients who had EKG abnormalities. Those 11 patients' daily verapamil dose averaged 669 mg as compared with 584 mg for the 10 patients with EKG abnormalities only.
Those findings suggest that physicians should ask patients about common side effects of verapamil (lethargy, constipation, gum and ankle swelling, postural dizziness, and chest pain) when assessing the risk of EKG effects, the authors noted.
Citing the 89 patients (41%) who had taken verapamil without an EKG examination, the authors speculated that some physicians might not be aware of the potential problems associated with verapamil, which only recently became popular as a treatment for cluster headache.
The authors' recommendation of EKG monitoring for all cluster headache patients on verapamil is conservative and reasonable, commented Douglas Zipes, M.D., of Indiana University in Indianapolis and a spokesperson for the American College of Cardiology.
"When one uses the routine doses of verapamil, such EKG monitoring is not required," said Dr. Zipes, who developed the first cardioverter. "However, as one escalates the doses, then one runs into the potential problems that they alluded to, primarily affecting conduction."
Verapamil can affect both the sinus node, the principal site of pacing in the heart, as well as the AV node, the major conduction pathway between the atria and ventricles, Dr. Zipes noted. As the verapamil dose increases, both of those sites can be affected significantly.